HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Parkinson's Disease (http://www.healthboards.com/boards/parkinsons-disease/)
-   -   Azilect/Sinemet, antidepressants... and elderly (http://www.healthboards.com/boards/parkinsons-disease/934455-azilect-sinemet-antidepressants-elderly.html)

Excalivur 01-08-2013 09:03 AM

Azilect/Sinemet, antidepressants... and elderly
 
My mother (75 year-old, osteoarthritis, depression) was diagnosed with PD one month ago. I was worried about slowliness, confusion and lack of concentration and, suspecting dementia, led her to a neurologist. To my surprise, after a very brief evaluation, the doctor saw it clear: mild PD, predominantly in the right side. He prescribed Azilect, as he found her functional state to be fairly good, and Azilect could be neuroprotective, slowing PD progression.

Azilect seemed to be attractive, but I read about it, and I saw contradictory information about neuroprotection, and, importantly, about interactions with antidepressants. My mother has been on escitalopram 15 and mirtazapine for three years (maybe three years with non-diagnosed PD).

So, I seeked a second opinion. We live in Santiago de Compostela, Spain, and it is not easy to find highly specialized doctors, but I had the luck to get an appointment with the chief of the Unit of Movement Disorders in our University Hospital. Afther a more thorough examination, this second doctor confirmed mild PD, but did not recommend Azilect at all. He said Azilect is not the best option for elderly and, specially, he said that interactions with antidepressants could be severe. So, he put my mother on Sinemet Plus (25/100): 1/2, 1, 1/2, slowly introduced, with the aim of having a 1-1-1 protocol.

Some weeks ago, Mum started Sinemet and she seems to have some good effects (balance, stiffness), but I am a bit surprised to see more tremor and eye fasciculations, which I do not know if could be attributed to Sinemet.

And my worst worry is if Sinemet is really the best option. I know of its medium-long-term effects, and I would like to delay its use... But, at the same time, I do not want to prevent my mother to have good quality of life (I do actually think that PD was limiting her life a lot).

So I would like to ask you about the options Azilect/Sinemet. To your knowledge, or in your experience, does it make sense to start Sinemet in an old person, even if her symptoms are not very severe? Would it Azilect a better option? any insights about risks of interactions with antidepressants?

I do not even know if we could cut Sinemet Plus now, but I have conflicting feelings about this otherwise miracle drug.

Please, excuse for this long post. But I feel insecure with my English and want you to understand our situation.

I am stressed, worried and shocked, but happy to have found you.

Thank you very much in advance!

75andcounting 01-08-2013 12:38 PM

Re: Azilect/Sinemet, antidepressants... and elderly
 
I am about your mothers age and also fairly recently diagnosed with PD. My neurologist also initially prescribed Azilect citing the "weak evidence" of it slowing the progression of PD. After a month on the Azilect without noticing any improvement in my symptoms as well as my researching the "weak evidence" and finding that the U.s. FDA had denied the manufactures claim and coming to the same conclusion myself from reading about the drug, its supposed action in the body and the trial cited by the manufacturer. I asked to be prescribed Sinemet. While I cannot speak to anyone else's response to Sinemet, I have to say; that after about ten months of use in which we have adjusted the dosage upward twice to the current 25/250 four times daily, I am extremely satisfied with this treatment. The medium to long term negative side effects are of little concern to me since to my knowledge there is not another effective option that could afford me the improvement in my quality of life that I have experienced with Sinemet. I wish you well and thank you for being so concerned and proactive n your mothers behalf.



[QUOTE=Excalivur;5113972]My mother (75 year-old, osteoarthritis, depression) was diagnosed with PD one month ago. I was worried about slowliness, confusion and lack of concentration and, suspecting dementia, led her to a neurologist. To my surprise, after a very brief evaluation, the doctor saw it clear: mild PD, predominantly in the right side. He prescribed Azilect, as he found her functional state to be fairly good, and Azilect could be neuroprotective, slowing PD progression.

Azilect seemed to be attractive, but I read about it, and I saw contradictory information about neuroprotection, and, importantly, about interactions with antidepressants. My mother has been on escitalopram 15 and mirtazapine for three years (maybe three years with non-diagnosed PD).

So, I seeked a second opinion. We live in Santiago de Compostela, Spain, and it is not easy to find highly specialized doctors, but I had the luck to get an appointment with the chief of the Unit of Movement Disorders in our University Hospital. Afther a more thorough examination, this second doctor confirmed mild PD, but did not recommend Azilect at all. He said Azilect is not the best option for elderly and, specially, he said that interactions with antidepressants could be severe. So, he put my mother on Sinemet Plus (25/100): 1/2, 1, 1/2, slowly introduced, with the aim of having a 1-1-1 protocol.

Some weeks ago, Mum started Sinemet and she seems to have some good effects (balance, stiffness), but I am a bit surprised to see more tremor and eye fasciculations, which I do not know if could be attributed to Sinemet.

And my worst worry is if Sinemet is really the best option. I know of its medium-long-term effects, and I would like to delay its use... But, at the same time, I do not want to prevent my mother to have good quality of life (I do actually think that PD was limiting her life a lot).

So I would like to ask you about the options Azilect/Sinemet. To your knowledge, or in your experience, does it make sense to start Sinemet in an old person, even if her symptoms are not very severe? Would it Azilect a better option? any insights about risks of interactions with antidepressants?

I do not even know if we could cut Sinemet Plus now, but I have conflicting feelings about this otherwise miracle drug.

Please, excuse for this long post. But I feel insecure with my English and want you to understand our situation.

I am stressed, worried and shocked, but happy to have found you.

Thank you very much in advance![/QUOTE]

Excalivur 01-08-2013 01:12 PM

Re: Azilect/Sinemet, antidepressants... and elderly
 
Thank you very much for sharing your experience.
I really appreciate it! (it seems that you coped with choices similar to ours).
And, yes, I like to be proactive with health care... So I am happy to have found this community! Thanks.

Remedygirl 02-24-2013 09:31 AM

Re: Azilect/Sinemet, antidepressants... and elderly
 
You are right - antidepressants and Sinemet are setting your mother up for
serious problems. Please go to google and read "once Upon a Pill" It is free.
The truth about parkinson's meds. and how they complicate ones life are
explained. Sinemet is more addictive than cocaine. Azilec is an expensive
sister drug of deprenyl also known as eldyprel or selegilene. They simply cause the effect of sinemet to last longer. They besides all parkinson's
drugs damage the brain. Read the book - you'll be glad to know the truth
and best of luck with your mother. Note: More meds. cause uncontrolled
head bobbing and other uncontrolled arm and leg thrashing etc. and after
a period of time it is irreversable. And it is a direct cause of the drugs.

ldq1997 06-29-2013 05:22 PM

Re: Azilect/Sinemet, antidepressants... and elderly
 
I have been so horrified by what I have heard and read about Parkinsons medications that I am trying to help myself without any prescription medications. I take 1200mg CoQ10 every day and try to walk and exercise as much as I can. It seems to help. There are other people following the same type of program and the outcomes seem much better than those which result from using drugs.

flex77 09-05-2013 03:51 AM

Re: Azilect/Sinemet, antidepressants... and elderly
 
My feeling is that too many meds for an elderly patient with Parkinsons can cause problems. However if Sinamet improves your Moms condition then she most likely does have Parkinsons. If that is the case, careful use (not overuse) of Sinamet could be the best course. Read my other posts on the importance of using the minimal amount of Sinamet needed to overcome symptoms to reduce the side effects..and creating an optimal dosing schedule where if possible the Sinamet is spread out into smaller doses given more often, instead of large doses given less often. In addition be very careful with Antidepressants in elderly Parkinsons patient. Too many different meds given to elderly patients can cause problems. Find music from your Moms youth and make CDs to play for her...helps with depression as well as some drugs....check with different neurologist experienced with Parkinsons about these topics...DO NOT make any changes in her meds without first asking the doctor...good luck!


All times are GMT -7. The time now is 09:47 PM.